Introduction: The Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) syndrome is a severe, multiorganic, and potentially life-threatening drug-induced hypersensitivity reaction, linked to several common drugs, including antiepileptics, antibiotics, and several psychotropic drugs, including clozapine. Due to the importance of clozapine in the management of treatment-resistant schizophrenia, a systematic review and characterization of clozapine-related DRESS syndrome is long overdue. Areas covered: This systematic review was conducted following PRISMA guidelines. PubMed, Embase, PsychINFO, and the Cochrane Library databases were independently reviewed up to 1 November 2019 for articles reporting clozapine-related DRESS syndrome cases. The RegiSCAR score system was applied to systematically characterize the clinical presentations of selected studies. Expert opinion: Clozapine-related DRESS syndrome was reported in six patients from four articles. Five patients received polypharmacy. Skin rash and liver involvement with elevated liver enzymes were very common. No fatal cases were found. Treatment mainly included clozapine discontinuation and immunosuppression. The mismatch between incidences of DRESS with other responsible drugs, the common misdiagnosis of this syndrome, and the fact that an extensive literature search only identified six cases suggests that clozapine-related DRESS may be overlooked. It is, therefore, necessary to optimize diagnostic strategies to identify immune-related side effects of clozapine.

Clozapine-related drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome: a systematic review

de Filippis R.;De Fazio P.;
2020-01-01

Abstract

Introduction: The Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) syndrome is a severe, multiorganic, and potentially life-threatening drug-induced hypersensitivity reaction, linked to several common drugs, including antiepileptics, antibiotics, and several psychotropic drugs, including clozapine. Due to the importance of clozapine in the management of treatment-resistant schizophrenia, a systematic review and characterization of clozapine-related DRESS syndrome is long overdue. Areas covered: This systematic review was conducted following PRISMA guidelines. PubMed, Embase, PsychINFO, and the Cochrane Library databases were independently reviewed up to 1 November 2019 for articles reporting clozapine-related DRESS syndrome cases. The RegiSCAR score system was applied to systematically characterize the clinical presentations of selected studies. Expert opinion: Clozapine-related DRESS syndrome was reported in six patients from four articles. Five patients received polypharmacy. Skin rash and liver involvement with elevated liver enzymes were very common. No fatal cases were found. Treatment mainly included clozapine discontinuation and immunosuppression. The mismatch between incidences of DRESS with other responsible drugs, the common misdiagnosis of this syndrome, and the fact that an extensive literature search only identified six cases suggests that clozapine-related DRESS may be overlooked. It is, therefore, necessary to optimize diagnostic strategies to identify immune-related side effects of clozapine.
2020
antipsychotic
Clozapine
dress syndrome
drug hypersensitivity
drug-induced reaction
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/20.500.12317/63459
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 22
  • ???jsp.display-item.citation.isi??? ND
social impact